Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 144, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2016, 6:16 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 6:16 PM MDT (00:16 UTC)
- Expired
- Jul 14, 2016, 6:49 PM MDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Bowman County, ND
The radar
The Bismarck radar (KBIS), 212 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS53 KBIS 150016
SVRBIS
NDC001-011-150115-
/O.NEW.KBIS.SV.W.0144.160715T0016Z-160715T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM MDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BOWMAN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTHWESTERN ADAMS COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 715 PM MDT
* AT 615 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
MUD BUTTES...OR 12 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: BUCYRUS AND BOWMAN HALEY DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4595 10371 4613 10358 4609 10271 4595 10277
TIME...MOT...LOC 0015Z 289DEG 26KT 4602 10352
HAIL...1.00IN
WIND...60MPH
$$
CJS2 follow-up statements
712
WWUS53 KBIS 150031
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM MDT THU JUL 14 2016
NDC001-011-150115-
/O.CON.KBIS.SV.W.0144.000000T0000Z-160715T0115Z/
BOWMAN ND-ADAMS ND-
631 PM MDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES...
AT 631 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
LUDLOW...OR 14 MILES SOUTH OF BOWMAN...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCYRUS AND BOWMAN HALEY DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4595 10354 4612 10343 4609 10271 4595 10277
TIME...MOT...LOC 0031Z 289DEG 26KT 4598 10336
HAIL...1.00IN
WIND...60MPH
$$
CJS972
WWUS53 KBIS 150049
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM MDT THU JUL 14 2016
NDC001-011-150059-
/O.CAN.KBIS.SV.W.0144.000000T0000Z-160715T0115Z/
BOWMAN ND-ADAMS ND-
649 PM MDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOWMAN AND
SOUTHWESTERN ADAMS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
BISMARCK.
LAT...LON 4595 10354 4612 10343 4609 10271 4595 10277
TIME...MOT...LOC 0048Z 289DEG 26KT 4594 10318
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:04 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 14, 5:04 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 604 PM CDT THU JUL 14 2016 .UPDATE... Issued at 604 PM CDT Thu Jul 14 2016 Showers and a few strong thunderstorms are moving across western ND in advance of a weak shortwave trough late this afternoon. A few of the storms in southwest ND have been strong due to MLCAPE of 500-1000 J/kg and steep low-level lapse rates. Point forecast soundings from the RAP over far southwest ND reveal 0-6-km bulk wind shear near 40 kt, suggesting a non-zero risk of a marginal severe storm through about 02 UTC. MRMS MESH data has verified well with upstream storms in Montana this afternoon and so any sustained signals of maximum hail sizes greater than about 1.30 inches in that guidance could garner a warning. && .SHORT TERM...(This evening through Friday) Issued at 301 PM CDT Thu Jul 14 2016 The short term will be dominated by weak instability and very little wind shear so severe thunderstorms are not anticipated. That said, a mid level vort center can be seen rotating through northeast Montana and this has been kicking up some convection that could produce some small hail and gusty winds this evening across the west. These will fade overnight as the daytime heating ends. The gfs/nam seems to latch on to this feature across central and eastern North Dakota Friday resulting in another round of convection friday in the warmer hours of the day. Again shear is very weak with just enough instability to fuel scattered non severe thunderstorms. Highs friday will be in the 70s to around 80. .LONG TERM...(Friday night through Thursday) Issued at 301 PM CDT Thu Jul 14 2016 An active period begins the long term with multiple shortwaves plowing across western and central ND Friday night through Saturday night. These shortwaves are emanating from a closed upper low that slowly moves along the southern Canadian border and into eastern Alberta through Saturday night. For Saturday, SPC has southwest and portions of south central ND in a Slight Risk area, with a Marginal Risk for the rest of western and central ND. This correlates well with the highest Cape/Shear environment. Will monitor for the possibility of any upgrades within the Slight Risk and/or Marginal Risk areas over the next 2 days. Heights rebuild Sunday through Wednesday, as above normal temperatures are forecast to commence. Dewpoints are forecast to rise through the 60s next week as low level moisture advection develops. Surface to 850mb southerly winds increase to around 40kt at 850mb. Despite increased surface dewpoints, soundings next week show a stout elevated mixed layer and thus it will be interesting to see how/if enough cooling aloft from any shortwave can result in surface based convection to develop. It appears that elevated convection Monday night and Tuesday night might be the best timeframe for thunderstorms. Highs Monday will be in the 80s for most except in the far north. Tuesday through Thursday highs will range from 85F to 95F. With dewpoints in the 60s except in the southwest, expect a more humid air mass especially in central ND. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 604 PM CDT Thu Jul 14 2016 Showers and a few thunderstorms may produce localized sub-VFR conditions in western ND this evening. There is another chance of showers and thunderstorms on Friday afternoon and evening, mainly over central ND. Again local MVFR or IFR conditions are possible with that activity. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...WAA LONG TERM...KS AVIATION...CJS
Hazardous weather outlook, Jul 14, 5:06 PM MDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 606 PM CDT THU JUL 14 2016 NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 606 PM CDT THU JUL 14 2016 /506 PM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS WESTERN NORTH DAKOTA. A FEW STRONG STORMS ARE EXPECTED...BUT THE CHANCE OF SEVERE THUNDERSTORMS IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. THE HIGHEST PROBABILITY AND AERIAL COVERAGE FOR THUNDERSTORMS WILL BE ON SATURDAY...AND SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-152315- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 606 PM CDT THU JUL 14 2016 /506 PM MDT THU JUL 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. THE HIGHEST PROBABILITY AND AERIAL COVERAGE FOR THUNDERSTORMS WILL BE ON SATURDAY...AND SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CJS/WAA
In the hours before
Special weather statement, Jul 14, 5:15 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM MDT THU JUL 14 2016
NDZ043-044-150000-
ADAMS ND-BOWMAN ND-
515 PM MDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN AND SOUTHWESTERN
ADAMS COUNTIES UNTIL 600 PM MDT...
AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOWMAN...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOWMAN...SCRANTON...REEDER...GASCOYNE...
BUFFALO SPRINGS AND BOWMAN HALEY DAM.
SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.
LAT...LON 4594 10322 4595 10325 4612 10354 4627 10340
4611 10275 4594 10294
TIME...MOT...LOC 2314Z 302DEG 19KT 4616 10339
CJSSpecial weather statement, Jul 14, 5:18 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM MDT THU JUL 14 2016
NDZ043-150000-
BOWMAN ND-
518 PM MDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 600
PM MDT...
AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES...GRIFFIN AND SUNSET BUTTE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4628 10404 4628 10347 4594 10355 4595 10366
4605 10405
TIME...MOT...LOC 2318Z 282DEG 24KT 4617 10407
CJSLocal storm report, Jul 14, 5:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL BOWMAN 46.18N 103.40W
07/14/2016 U1.00 INCH BOWMAN ND PUBLIC
NICKEL TO QUARTER SIZE HAIL GAVE WAY TO PEA
TO DIME SIZE HAIL. GROUND IS COVERED.
&&
NWS BISMARCK ND
IRIS SYSTEMLocal storm report, Jul 14, 5:37 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 1 SSW BOWMAN 46.17N 103.40W
07/14/2016 U1.00 INCH BOWMAN ND TRAINED SPOTTER
SOME QUARTERS... HAIL COVERING THE GROUND.
&&
NWS BISMARCK ND
IRIS SYSTEMLocal storm report, Jul 14, 5:40 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL BOWMAN 46.18N 103.40W
07/14/2016 E1.00 INCH BOWMAN ND PUBLIC
NICKEL TO QUARTER SIZE HAIL GAVE WAY TO PEA
TO DIME SIZE HAIL. GROUND IS COVERED.
CORRECTED TO NOTATE ESTIMATED SIZE INSTEAD
OF UNKNOWN. .
&&
NWS BISMARCK ND
IRIS SYSTEMLocal storm report, Jul 14, 5:51 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 WNW MUD BUTTES 46.05N 103.85W
07/14/2016 E1.75 INCH BOWMAN ND EMERGENCY MNGR
HAIL BIGGER THAN PING PONG BALLS.
&&
NWS BISMARCK ND
IRIS SYSTEMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:26 PM MDT | Special Weather Statement | BIS | Rolette | 49 min |
| Jul 15, 4:45 PM MDT | Special Weather Statement | BIS | Bottineau | 45 min |
| Jul 15, 5:39 PM MDT | Special Weather Statement | BIS | Bottineau | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.